Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 271, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2019, 1:05 AM CDT for Marshall County, Washington County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 1:05 AM CDT (06:05 UTC)
- Expired
- Aug 17, 2019, 1:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2599 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 17, 12:38 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Sat Aug 17 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday night) Issued at 335 PM CDT Fri Aug 16 2019 Another complicated convective forecast for the short term periods. Elevated showers and thunderstorms have been isolated to scattered across much of southeast and into other portions of eastern Kansas throughout the day. The appears largely due to continued isentropic upglide in steep elevated lapse rates over continued cold pool regeneration in locations to the south under seasonally-strong west- northwest upper flow. Lower-level cloud band orientations over much of northeastern Kansas at 19Z reinforce the idea of significant elevated inhibition remaining to surface-based convection through the next few to several hours. Recent water vapor imagery indicates a strong shortwave exiting southern Idaho. This feature will continue east-southeast into the Central Plains tonight with an increasing low-level jet responding. Convection may form over the CWA and/or spread east from MCS activity resulting from another day of above- normal High Plains moisture encountering this wave. There continues to be a strong model signal for enhanced convection and potential training of storms over at least northern portions of the area along the better low-level jet convergence in the 03Z to 12Z period where 850 mb dewpoints of around 19 C pool. Although confidence in exact tracks and durations of precipitation in this regime is not high, given several areas of one to five inches of rain falling the in the previous 24 hours, have gone ahead with a Flash Flood Watch in most eastern locations. Moderate to strong effective shear and the continued steep mid-level lapse rates will support at least some concern for large hail but the wind and tornado threats appear somewhat lower with the stabilized afternoon boundary layer. Similar to last night, a general downward trend to convective activity should take place by late morning as the wave passes and the low level jet weakens, however outflow from overnight storms could leave a boundary for at least small potential for elevated activity similar to today. Little change to mid-level temps may be enough to keep surface-based activity in check again. Greater potential for storms again comes in the night as another upper wave drags a boundary into the area. Overall the potential for heavy rainfall Saturday and Saturday night is small but non-zero given additional boundaries and wet antecedent conditions. .LONG TERM...(Sunday through Friday) Issued at 335 PM CDT Fri Aug 16 2019 By Sunday morning, models show a surface cold front gradually progressing eastward out of the CWA with some lingering chances for scattered showers and thunderstorms across east central KS through the day. Behind this exiting system a broad mid-level ridge will build across the central CONUS with surface high pressure over the Northern Plain progressing eastward toward the Great Lakes region by early next week. As a result, anticipate a brief stretch of dry weather Sunday night into Tuesday. With southerly surface winds in place, sufficient warm, moist air advection will keep dewpoints in the mid/upper 70s with afternoon high temperatures soaring into 90s, which will boost heat index readings into the 100 to 105 degree range Sunday afternoon and into the 103 to 110 degree range Monday into Tuesday. As a result, some heat headlines may be needed for the early part of next week. Precipitation chances return to the forecast by mid-week as models show some stronger embedded shortwaves developing within the mid- level flow, with a surface front looking to extend eastward toward the forecast area. However, there are still notable model differences with where this surface front may be located by mid/late week, which will impact where the best chances for scattered showers and thunderstorms will be focused. Due to the low confidence in the location of precipitation chances at this time, have just some scattered slight to low-end chance PoPs from late Tuesday night into Friday. The combination of scattered precipitation chances and a nearby frontal passage should aid in cooling temperatures off some by mid/late week with highs dropping back down into the 80s with lows into the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1230 AM CDT Sat Aug 17 2019 During the overnight hours, severe storms will likely impact the terminals. Expecting mostly hail with these storms and IFR vis restrictions with any storms as they pass through. Expecting most storms to exit the area between 11-12Z time frame. Lingering showers or storms could last through midday. VFR conditions should be common into the afternoon with clearing. More storms are expected to set up over the area near the end of the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for KSZ010>012- 022>024-026-038>040-055-056. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...Drake
Hazardous weather outlook, Aug 16, 11:57 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1157 AM CDT Fri Aug 16 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-171700- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1157 AM CDT Fri Aug 16 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a slight chance for thunderstorms early this afternoon. Thunderstorm chances increase across the entire area late this afternoon and this evening, with thunderstorms possibly continuing for much of the night. Some of the storms late this afternoon and tonight may be severe with large to very large hail and damaging winds. A few tornadoes are possible late this afternoon and this evening. Locally heavy rainfall is also possible, which could result in flash flooding in river flooding in areas that received heavy rainfall Thursday and Thursday night. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms with locally heavy rainfall are possible Saturday through Sunday morning. Severe weather is possible with these storms with the most likely hazards being large hail, damaging winds, and heavy rainfall that could lead to localized flash flooding concerns. A tornado or two is also possible on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 17, 12:31 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 3 NE TOPEKA 39.07N 95.63W
08/17/2019 E1.25 INCH SHAWNEE KS OFFICIAL NWS OBS
AT NWS TOPEKA.
&&
JWLocal storm report, Aug 17, 12:53 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM HAIL 2 NNE BERRYTON 38.96N 95.61W
08/17/2019 E1.00 INCH SHAWNEE KS TRAINED SPOTTER
&&
JWLocal storm report, Aug 17, 12:55 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM TSTM WND GST 2 ENE GREEN 39.44N 96.96W
08/17/2019 E60 MPH RILEY KS EMERGENCY MNGR
&&
JWLocal storm report, Aug 17, 1:00 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 4 NNE BERRYTON 39.00N 95.62W
08/17/2019 E1.00 INCH SHAWNEE KS NWS EMPLOYEE
&&
BDLocal storm report, Aug 17, 1:02 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 1 W MCLOUTH 39.19N 95.23W
08/17/2019 E1.00 INCH JEFFERSON KS EMERGENCY MNGR
K-16 AND WASHINGTON ROAD.
&&
JWLocal storm report, Aug 17, 1:03 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 3 WNW MCLOUTH 39.22N 95.25W
08/17/2019 E0.88 INCH JEFFERSON KS EMERGENCY MNGR
WELLMAN ROAD AND 94TH STREET.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| Aug 16, 11:38 PM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| Aug 16, 11:40 PM CDT | Special Weather Statement | TOP | Franklin | 35 min |
| Aug 16, 11:50 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 55 min |
| Aug 16, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 52 min |
| Aug 16, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
| Aug 17, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 44 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 49 min |
| Aug 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Aug 17, 12:21 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Geary, Ottawa, Riley, Washington | 54 min |
| Aug 17, 12:23 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 52 min |
| Aug 17, 12:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 53 min |
| Aug 17, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 47 min |
| Aug 17, 12:55 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Pottawatomie, Riley | 50 min |
| Aug 17, 1:01 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 59 min |
| Aug 17, 1:08 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 17, 1:19 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Aug 17, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 17, 1:28 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more | 4 hr |
| Aug 17, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 61 min |
| Aug 17, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 65 min |
| Aug 17, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more | 62 min |
| Aug 17, 2:39 AM CDT | Flash Flood Warning | TOP | Cloud, Marshall, Republic, Washington | 3 hr |
| Aug 17, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Aug 17, 2:53 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 17, 2:58 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| Aug 17, 3:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 49 min |
| Aug 17, 3:51 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 39 min |
| Aug 17, 3:57 AM CDT | River Flood Warning | TOP | Douglas | 17 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Washington | 21 hr |
| Aug 17, 5:07 AM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Aug 17, 5:52 AM CDT | Special Weather Statement | TOP | Franklin | 38 min |
| Aug 17, 9:25 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 28 hr |
| Aug 17, 3:16 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Douglas, Franklin, Geary and 10 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.